Saturday, August 18, 2012

Rituxan round one

I had my first infusion of rituxan this week and am flying home for a week before returning for my second round. I was definitely nervous just because I did not know what to expect. I am accustomed to receiving ivig every month and know what that is going to do to my body. I know to expect a full day for the infusion and then two down days after while I recovered. But this was scary because of the unknown. As an aside, my doctors had me stop ivig while trying the rituxan.

On arrival to the infusion center I was told they did not have the orders from the doctor. A flurry of emails and faxes and two and half hours later I was ready to go. Prior to the infusion I received iv Benadryl and iv steroids. The nurse told me that I might feel some itching or flushing or my throat might scratch and to let her know when that was happening. The first hour was uneventful but then my face started itching a bit. Then my throat scratched so badly I wanted to swallow razor blades. Apparently it is from a histamine release and it did run its course as the nurse predicted. They may have kept me at that infusion rate for slightly longer but then raised my rate according to protocol. I started feeling a little funky at the end when the rate was at its maximum but by then it was over. At the very end I felt like I was developing a cough but that has yet to materialize into much. All in all the nurses said I handled the infusion very well. 

I did not sleep much that night probably due to the large dose of steroids I was given (the equivalent of 80mg prednisone) and did have a bit of nausea. Slight facial itching continued so I continued to take Benadryl through the following day as well. I did sleep a lot the day after the infusion.  I also continue to feel like I am developing a cough that is very annoying. My husband insists the nurse warned me of this as well but I thought she was speaking in context of the actual infusion and not something that would last. A google search of "rituxan cough" brings up several references to patients who developed really annoying coughs from the drug. I can only pray mine is just a minor irritation that will disappear soon. 

Overall the problems that I am having I believe are more related to the increase and drop in steroid levels than to the rituxan. And that is only because I am on chronic steroids and have terrible issues when my levels are screwed with. for the "normal" patient this one time jump in steroids should not be an issue. So here I am four days out from the infusion and I am really struggling to get my steroid levels back to my normal. My hope is to get back to "normal" before going through this again in a week and a half. My other option is to take less steroids next time and I'm toying with this idea but I will need to discuss with a few docs and see what consensus is. If it is allowing me to get the infusion without any major reactions I may just have to suck it up. It is just frustrating to say the least. 

Last thing I will say here is that several of my doctors are hopeful that the rituxan will eventually allow for me to decrease or even come off the steroids. At this point only time will tell. 

2 Comments:

At August 19, 2012 at 9:35 AM , Anonymous Anonymous said...

Here's wishing much luck and success! Thanks for sharing.

Could you estimate your level of functioning before you started this treatment, and maybe comment as you go, if it changes?

-Lilly C

 
At August 19, 2012 at 3:21 PM , Blogger Dsdmom said...

Hi Lilly,
I absolutely want to track my level of functioning. I need to come up with a scale since I think there are so many different facets to measure. I will try to come up with something and post back here.

Thanks for the well wishes!

 

Post a Comment

Subscribe to Post Comments [Atom]

<< Home